Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 288, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 7, 2016, 6:42 PM CDT for Faulk County, Spink County, South Dakota. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2016, 6:42 PM CDT (23:42 UTC)
- Expired
- Sep 7, 2016, 7:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Faulk County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 55 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 6:50 PM CDT | HAIL 0.75 | 7 W Athol, SD | 2 MINUTE HAIL SHOWER TOOK SOME LEAVES OFF THE BEAN CROP, BUT NO SIGNIFICANT DAMAGE. |
| Sep 7, 7:06 PM CDT | HAIL 2.5 | 4 Nne Redfield, SD | RADAR ESTIMATED TIME. PHOTO ON SOCIAL MEDIA. |
| Sep 7, 7:07 PM CDT | HAIL 1.75 | 4 Ssw Ashton, SD | . |
| Sep 7, 7:13 PM CDT | HAIL 1.75 | 5 Wnw Frankfort, SD | RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982
WUUS53 KABR 072342
SVRABR
SDC049-115-080030-
/O.NEW.KABR.SV.W.0288.160907T2342Z-160908T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
642 PM CDT WED SEP 7 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA...
SOUTHEASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 730 PM CDT
* AT 642 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DEVOE...OR
14 MILES EAST OF FAULKTON...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
ATHOL AROUND 700 PM CDT.
REDFIELD AND ASHTON AROUND 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4498 9893 4509 9885 4511 9824 4482 9845
TIME...MOT...LOC 2342Z 281DEG 33KT 4503 9882
HAIL...1.00IN
WIND...60MPH
$$
KF2 follow-up statements
936
WWUS53 KABR 072359
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
659 PM CDT WED SEP 7 2016
SDC049-080008-
/O.CAN.KABR.SV.W.0288.000000T0000Z-160908T0030Z/
FAULK SD-
659 PM CDT WED SEP 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAULK COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4491 9871 4510 9863 4511 9824 4482 9845
TIME...MOT...LOC 2358Z 281DEG 33KT 4500 9861
$$
SDC115-080030-
/O.CON.KABR.SV.W.0288.000000T0000Z-160908T0030Z/
SPINK SD-
659 PM CDT WED SEP 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN SPINK COUNTY...
AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ATHOL...OR 9
MILES NORTHWEST OF REDFIELD...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
ASHTON AROUND 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4491 9871 4510 9863 4511 9824 4482 9845
TIME...MOT...LOC 2358Z 281DEG 33KT 4500 9861
HAIL...1.00IN
WIND...60MPH
$$
KF956
WWUS53 KABR 080026
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
726 PM CDT WED SEP 7 2016
SDC115-080035-
/O.EXP.KABR.SV.W.0288.000000T0000Z-160908T0030Z/
SPINK SD-
726 PM CDT WED SEP 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SPINK COUNTY WILL
EXPIRE AT 730 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4491 9871 4510 9863 4511 9824 4482 9845
TIME...MOT...LOC 0024Z 281DEG 33KT 4500 9861
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 6:38 PM CDT, 4 minutes earlier.
Area forecast discussion, Sep 7, 6:38 PM CDT, 4 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 638 PM CDT WED SEP 7 2016 .UPDATE... Issued at 628 PM CDT WED SEP 7 2016 Made a couple of minor changes to hourly pops. Otherwise forecast trends are on track this evening and no further amendments were needed. Storms continue to move east with the cold front this evening. So far, these storms have not reached severe levels, but the potential remains for strenghthening over the next couple of hours before the system exits. && .SHORT TERM...(This Evening through Thursday Afternoon) Issued at 318 PM CDT WED SEP 7 2016 Showers and thunderstorms currently ongoing across portions of the CWA will continue to work their way eastward late this afternoon and into the early evening hours. This precipitation will be associated with a cold front, and with decent moisture and mid level shortwave energy overhead, the chance for severe storms will continue until the precipitation exits the area around 03Z or so. High pressure will then move over the region, keeping conditions dry for the remainder of the night period and through the day Thursday. Low temperatures tonight will be mainly in the 50s, with highs on Thursday in the mid 70s to lower 80s. .LONG TERM...(Thursday Evening through Wednesday) Issued at 318 PM CDT WED SEP 7 2016 Not much change in the day 2 through 7 forecast period, Thursday night through Wednesday. Still looks like the warmest temperatures of the period will be centered on Sunday, with cooler drier high pressure influence early in the period and then again early next week once a cold front sweeps through the region sunday afternoon through late sunday night. Other than some potential night-time showers and thunderstorms thursday night mainly across portions of northeast and east central South Dakota, much of the longer range forecast is dry at this time. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 628 PM CDT WED SEP 7 2016 Gusty northwest winds with the cold fropa are expected briefly before diminishing. The front is currently through KPIR and KMBG and moving east toward KABR. Storms will affect KABR and KATY through 2z before exiting. VFR conditions are expected to prevail throug the period except in the vicinity of storms. There is some localized haze near KPIR resulting in MVFR vsby this evening. Expect this to clear by 1z. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...Parkin LONG TERM...Dorn AVIATION...Wise
Hazardous weather outlook, Sep 7, 3:57 AM CDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 357 AM CDT WED SEP 7 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 357 AM CDT WED SEP 7 2016 /257 AM MDT WED SEP 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A DYNAMIC SYSTEM WILL PASS OVER THE DAKOTAS TODAY. STORMS ARE EXPECTED TO DEVELOP BY EARLY TO MID AFTERNOON ALONG THE MISSOURI VALLEY AND MOVE AT A MODERATE PACE TO THE EAST. STORMS WILL LIKELY REACH WESTERN MINNESOTA BY LATE AFTERNOON/EARLY EVENING BEFORE PASSING OUT OF THE FORECAST AREA. THE MAIN THREAT INCLUDES STRONG WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO THREAT ALSO EXISTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEAK SYSTEM WILL PASS THROUGH THE DAKOTAS THURSDAY NIGHT...BRINGING WITH IT A CHANCE FOR WEAK STORMS. SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. CONNELLY
In the hours before
Special weather statement, Sep 7, 5:34 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
534 PM CDT WED SEP 7 2016
SDZ016-017-072300-
FAULK SD-POTTER SD-
534 PM CDT WED SEP 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAULK...SOUTHWESTERN
EDMUNDS AND NORTHEASTERN POTTER COUNTIES UNTIL 600 PM CDT...
AT 534 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TOLSTOY...OR 22 MILES NORTHEAST OF GETTYSBURG...MOVING EAST AT
50 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEBANON...SENECA...TOLSTOY...ONAKA...BRENTWOOD COLONY AND NORBECK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4524 9917 4505 9913 4507 9980 4523 9969
4525 9951
TIME...MOT...LOC 2234Z 267DEG 42KT 4517 9956
KFSpecial weather statement, Sep 7, 5:44 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 544 PM CDT WED SEP 7 2016 SDZ005-010-072315- EDMUNDS SD-MCPHERSON SD- 544 PM CDT WED SEP 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCPHERSON AND NORTH CENTRAL EDMUNDS COUNTIES UNTIL 615 PM CDT... AT 544 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOSMER...OR 12 MILES SOUTHEAST OF EUREKA...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN MCPHERSON AND NORTH CENTRAL EDMUNDS COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL SOUTH DAKOTA. LAT...LON 4562 9957 4570 9948 4572 9904 4550 9923 TIME...MOT...LOC 2244Z 278DEG 28KT 4564 9945 KF
Special weather statement, Sep 7, 5:57 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
557 PM CDT WED SEP 7 2016
SDZ017-072330-
FAULK SD-
557 PM CDT WED SEP 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAULK AND SOUTHERN
EDMUNDS COUNTIES UNTIL 630 PM CDT...
AT 557 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ONAKA...OR 16 MILES NORTHWEST OF FAULKTON...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ONAKA...BRENTWOOD COLONY AND NORBECK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4503 9896 4507 9951 4521 9951 4525 9928
4524 9898
TIME...MOT...LOC 2257Z 266DEG 27KT 4515 9943
KFSpecial weather statement, Sep 7, 6:15 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 615 PM CDT WED SEP 7 2016 SDZ017-072330- FAULK SD- 615 PM CDT WED SEP 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAULK COUNTY UNTIL 630 PM CDT... AT 615 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FAULKTON...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FAULKTON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL SOUTH DAKOTA. LAT...LON 4498 9933 4517 9927 4514 9898 4492 9900 TIME...MOT...LOC 2315Z 279DEG 30KT 4508 9919 KF
Special weather statement, Sep 7, 6:27 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT WED SEP 7 2016
SDZ017-018-080000-
SPINK SD-FAULK SD-
627 PM CDT WED SEP 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SPINK
AND SOUTHEASTERN FAULK COUNTY UNTIL 700 PM CDT...
AT 626 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MIRANDA...OR NEAR FAULKTON...MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAULKTON...ZELL...ROCKHAM...DEVOE AND MIRANDA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4485 9870 4490 9871 4490 9891 4499 9919
4513 9909 4515 9854
TIME...MOT...LOC 2326Z 279DEG 37KT 4504 9901
KFSpecial weather statement, Sep 7, 6:31 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 631 PM CDT WED SEP 7 2016 SDZ037-080015- HAND SD- 631 PM CDT WED SEP 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAND COUNTY UNTIL 715 PM CDT... AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER MILLER DALE COLONY...OR 9 MILES SOUTHWEST OF MILLER...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MILLER DALE COLONY...SUNSHINE BIBLE ACADEMY... ROSEHILL DAM AND VAYLAND. LAT...LON 4436 9928 4447 9928 4452 9870 4422 9870 TIME...MOT...LOC 2331Z 272DEG 24KT 4441 9912 KF
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 1:20 PM CDT | Special Weather Statement | ABR | Potter, Sully, Walworth | 40 min |
| Sep 7, 1:45 PM CDT | Special Weather Statement | ABR | Campbell, Walworth | 45 min |
| Sep 7, 3:38 PM CDT | Special Weather Statement | ABR | McPherson | 37 min |
| Sep 7, 4:15 PM CDT | Special Weather Statement | ABR | Walworth | 30 min |
| Sep 7, 4:26 PM CDT | Special Weather Statement | ABR | Walworth | 19 min |
| Sep 7, 5:16 PM CDT | Special Weather Statement | ABR | Brown | 29 min |
| Sep 7, 5:34 PM CDT | Special Weather Statement | ABR | Faulk | 26 min |
| Sep 7, 5:44 PM CDT | Special Weather Statement | ABR | McPherson | 31 min |
| Sep 7, 5:57 PM CDT | Special Weather Statement | ABR | Faulk | 33 min |
| Sep 7, 6:15 PM CDT | Special Weather Statement | ABR | Faulk | 15 min |
| Sep 7, 6:27 PM CDT | Special Weather Statement | ABR | Faulk | 33 min |
| Sep 7, 6:31 PM CDT | Special Weather Statement | ABR | Hand | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.